Try it
Pharmacology · Chemotherapy: isoniazid neuropathy
Sample itemA 50-year-old diabetic man on antitubercular therapy has numbness and tingling in both feet. Which agent should be added and why?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Pyridoxine, because isoniazid depletes pyridoxal phosphate
Isoniazid forms a hydrazone with pyridoxal and increases urinary excretion of pyridoxine, so peripheral neuropathy develops, especially in slow acetylators, diabetics, alcoholics and the malnourished. Pyridoxine 10 mg per day prevents it in at-risk patients. Higher doses are used for treatment, and the antitubercular drug is not stopped.
Option by option
A. Vitamin B12, because isoniazid blocks its absorption
Isoniazid is not known to block B12 absorption.
B. Folic acid, because isoniazid inhibits dihydrofolate reductase
Isoniazid does not inhibit dihydrofolate reductase; methotrexate and trimethoprim do.
C. Vitamin K, because isoniazid inhibits clotting factor synthesis
Vitamin K deficiency is not a feature of isoniazid therapy.
D. Pyridoxine, because isoniazid depletes pyridoxal phosphate (correct)
Correct. Replacing pyridoxine corrects the functional deficiency.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?